Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 30, NWS Twin Cities, MN

June 5, 1999Freeborn County, Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 1999, 8:33 PM CDT for Freeborn County, Steele County, Waseca County, Minnesota. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 8:33 PM CDT (01:33 UTC)
Expired
Jun 5, 1999, 9:15 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Freeborn County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:45 PM CDTThunderstorm Wind 57Matawan, MN
Jun 5, 9:05 PM CDTThunderstorm Wind 52Geneva, MNLarge trees blown down. Wind damage also reported in Clarks Grove. Estimated windspeed.
Jun 5, 9:15 PM CDTThunderstorm Wind 63Blooming Prairie, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 7:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1578 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMSP 060133 RRA
SVRMSP
MNC047-147-161-060215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
833 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA
  STEELE COUNTY IN SOUTH CENTRAL MINNESOTA
  WASECA COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 915 PM CDT

* AT 828 PM CDT...DOPPLER RADAR INDICATED SEVERE STORMS 10 MILES
  NORTHWEST OF ALBERT LEA.  THE STORMS WERE MOVING NORTH AT 35 MPH.
  WINDOWS WERE BLOWN OUT IN ALDEN AT 825 PM.

* SOME LOCATIONS AFFECTED
  HARTLAND
  NEW RICHLAND
  ELLENDALE
  WAS.ECA
  OWATONNA

THIS IS A DANGEROUS STORM...WITH DAMAGING WINDS.  STAY INDOORS
AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
TDK


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:55 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 5, 2:55 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SAT JUN 5 1999

THE MAIN FORECAST PROBLEM IS SEVERE WEATHER POTENTIAL THROUGH THE
OVERNIGHT HOURS. 18Z SOUNDING FM MPX SHOWED A VERY IMPRESSIVE TEMP
PROFILE WITH CAPES OVER 3000 J/KG. VISIBLE SATELLITE LOOP SHOWED
SEVERAL FEEDER BANDS OF CUMULUS OVR SOUTHERN HALF OF MN. LATEST SATL
IMAGERY SHOWED RAPID DEVELOPMENT OVR EAST CENTRAL INTO NORTHWEST
MN.  SIGNIFICANT TSTM DEVELOPMENT WAS OCCURRING OVR SE SOUTH DAKOTA
INTO SOUTHWEST MN.  THIS IS MAIN FOCUS FOR STRONG THUNDERSTORMS AND
SUPERCELLS.  SFC LOW OVR NEBRASKA MOVING NORTHEAST ALONG THE FRONTAL
BOUNDARY DURING THE PERIOD.  FRONT NOT EXPECTED TO PASS THROUGH CWA
UNTIL LATE SUNDAY NIGHT.  WL KEEP POPS GOING THROUGH SUNDAY NIGHT
WITH PRECIP ENDING FROM WEST TO EAST.  LEAVE A SMALL POP IN FOR
MONDAY OVER WISCONSIN CWA.  EXPECT ANOTHER ROUND OF SEVERE WEATHER
ON SUNDAY.  WL BOOST TEMPS UP A BIT ON SUNDAY.  WARM SOUTHERLY WINDS
AHEAD OF FRONT SHOULD WARM TEMPS IN THE MIDDLE TO UPPER
80S.

.MSP...NONE.
JVM

In the hours before

Special weather statement, Jun 5, 7:30 PM CDT, 1 hour 3 minutes before
MNZ052-053-060>063-067>070-075>078-082>085-091>093-WIZ014>016-023>028-
060230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT SAT JUN 5 1999

...TORNADO WATCH THAT IS EXPECTED TO EXPIRE AT 800 PM WILL LIKELY BE
EXTENDED OVERNIGHT...

THE STORM PREDICTION CENTER IN NORMAN IS EXPECTED TO EXTENDED THE
TORNADO WATCH FOR SOUTHEAST MINNESOTA AND WISCONSIN WITHIN THE NEXT
HOUR. PEOPLE IN SOUTHEAST MINNESOTA AS WELL AS WEST CENTRAL
WISCONSIN SHOULD CONTINUE TO MONITOR THE LATEST STATEMENTS AND
WARNINGS.

SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIAL SHOULD CONTINUE
TO MONITOR THE SITUATION OVERNIGHT.

STAY TUNE TO YOUR FAVORITE SOURCE FOR WEATHER INFORMATION.
Special weather statement, Jun 5, 7:30 PM CDT, 1 hour 3 minutes before
MNZ052-053-060>063-067>070-075>078-082>085-091>093-WIZ014>016-023>028-
060230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT SAT JUN 5 1999

...TORNADO WATCH THAT IS EXPECTED TO EXPIRE AT 800 PM WILL LIKELY BE
EXTENDED OVERNIGHT...

THE STORM PREDICTION CENTER IN NORMAN IS EXPECTED TO EXTENDED THE
TORNADO WATCH FOR SOUTHEAST MINNESOTA AND WISCONSIN WITHIN THE NEXT
HOUR. PEOPLE IN SOUTHEAST MINNESOTA AS WELL AS WEST CENTRAL
WISCONSIN SHOULD CONTINUE TO MONITOR THE LATEST STATEMENTS AND
WARNINGS.

SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIAL SHOULD CONTINUE
TO MONITOR THE SITUATION OVERNIGHT.

STAY TUNE TO YOUR FAVORITE SOURCE FOR WEATHER INFORMATION.
Special weather statement, Jun 5, 7:33 PM CDT, 1 hour before
MNZ059>063-068>070-060525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT SAT JUN 5 1999

...SECOND ROUND OF SEVERE WEATHER TAKES AIM AT THE TWIN CITIES
METRO AREA...

A LARGE AREA OF THUNDERSTORMS IS DETECTED BY NWA DOPPLER RADAR
PUSHING OUT OF NORTHWEST IOWA INTO SOUTHCENTRAL AND SOUTHWEST
MINNESOTA AT 720 PM CDT. THESE STORMS ARE EXPECTED PUSH INTO THE
TWIN CITES AFTER ABOUT 900 PM CDT...BRINGING ANOTHER ROUND OF
SEVERE WEATHER.

MAKE NO MISTAKE ABOUT IT...THIS NEXT ROUND OF THUNDERSTORMS HAS
THE POTENTIAL TO FEATURE LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH AND TORNADOES.

YOU NEED TO KEEP ABREAST OF YOUR LOCAL WEATHER AND HAVE
A PLAN FOR YOUR FAMILY TO SEEK SHELTER.  THIS IS A
POTENTIALLY VERY DANGEROUS SEVERE WEATHER SITUATION FOR THE TWIN
CITIES METRO AREA.

ONCE THE THUNDERSTORM ACTIVITY MOVES IN...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING THE TELEPHONES AND ELECTRICAL EQUIPMENT. STAY
OUT OF YOUR BATHTUB OR SHOWER BECAUSE LIGHTNING CAN TRAVEL THROUGH
WATER PIPES.
 TOGSTAD
Special weather statement, Jun 5, 7:33 PM CDT, 1 hour before
MNZ059>063-068>070-060525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT SAT JUN 5 1999

...SECOND ROUND OF SEVERE WEATHER TAKES AIM AT THE TWIN CITIES
METRO AREA...

A LARGE AREA OF THUNDERSTORMS IS DETECTED BY NWA DOPPLER RADAR
PUSHING OUT OF NORTHWEST IOWA INTO SOUTHCENTRAL AND SOUTHWEST
MINNESOTA AT 720 PM CDT. THESE STORMS ARE EXPECTED PUSH INTO THE
TWIN CITES AFTER ABOUT 900 PM CDT...BRINGING ANOTHER ROUND OF
SEVERE WEATHER.

MAKE NO MISTAKE ABOUT IT...THIS NEXT ROUND OF THUNDERSTORMS HAS
THE POTENTIAL TO FEATURE LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH AND TORNADOES.

YOU NEED TO KEEP ABREAST OF YOUR LOCAL WEATHER AND HAVE
A PLAN FOR YOUR FAMILY TO SEEK SHELTER.  THIS IS A
POTENTIALLY VERY DANGEROUS SEVERE WEATHER SITUATION FOR THE TWIN
CITIES METRO AREA.

ONCE THE THUNDERSTORM ACTIVITY MOVES IN...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING THE TELEPHONES AND ELECTRICAL EQUIPMENT. STAY
OUT OF YOUR BATHTUB OR SHOWER BECAUSE LIGHTNING CAN TRAVEL THROUGH
WATER PIPES.
 TOGSTAD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:13 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine47 min
Jun 5, 7:22 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin53 min
Jun 5, 9:32 PM CDTSevere Thunderstorm WarningMPXGoodhue43 min
Jun 5, 10:05 PM CDTTornado WarningMPXFreeborn, Steele25 min
Jun 5, 10:26 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville49 min
Jun 5, 11:01 PM CDTSevere Thunderstorm WarningMPXKandiyohi29 min
Jun 6, 2:34 PM CDTSevere Thunderstorm WarningMPXMorrison26 min
Jun 6, 2:59 PM CDTSevere Thunderstorm WarningMPXTodd31 min
Jun 6, 3:26 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns34 min
Jun 6, 3:48 PM CDTSevere Thunderstorm WarningMPXWright27 min
Jun 6, 4:02 PM CDTSevere Thunderstorm WarningMPXFaribault28 min
Jun 6, 4:10 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Scott, Sibley35 min
Jun 6, 4:25 PM CDTSevere Thunderstorm WarningMPXCarver35 min
Jun 6, 4:49 PM CDTSevere Thunderstorm WarningMPXWright26 min
Jun 6, 5:11 PM CDTSevere Thunderstorm WarningMPXSherburne34 min
Jun 6, 5:21 PM CDTSevere Thunderstorm WarningMPXScott24 min
Jun 6, 5:25 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan50 min
Jun 6, 5:28 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs47 min
Jun 6, 5:30 PM CDTSevere Thunderstorm WarningMPXMcLeod, Wright45 min
Jun 6, 5:37 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley38 min
Jun 6, 5:47 PM CDTTornado WarningMPXBenton, Sherburne, Stearns28 min
Jun 6, 6:02 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington43 min
Jun 6, 6:04 PM CDTSevere Thunderstorm WarningMPXGoodhue26 min
Jun 6, 6:17 PM CDTSevere Thunderstorm WarningMPXHennepin, McLeod, Sherburne, Wright43 min
Jun 6, 6:17 PM CDTSevere Thunderstorm WarningMPXSibley43 min
Jun 6, 6:17 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.